March 23, 2021 - March 24, 2021

Innate immunity in a biomineralized context: trade-offs or synergies?

Virtual meeting: instructions to connect are communicated upon registration (The registration is free but mandatory)

Biomineralized structures can function as a barrier to the external environment, and as such are conceptually entwined with innate immune processes. Disentangling immune and biomineralization mechanisms represents a significant challenge for researchers trying to understand how organisms could integrate biomineral formation and plasticity with maintenance of critical innate immune protection. In fact, there is increasing evidence that immune proteins can serve genuine dual-functional roles, both in regulation of biomineralization, as well as resisting pathogens. This awareness is growing in models as diverse as the dual-functionning haemocytes of marine bivalves, and in mineralization / demineralization of the avian eggshell. Moreover, reef corals, in which calcification is coupled to the photosynthetic activity of their mutualistic symbiots, must adapt their innate immune system to achieve this tolerance. Cnidarian immune-related processes in response to abiotic stresses are increasingly implicated in loss of symbiosis and coral bleaching.

This conference aims to bring together scientists working with diverse models of biomineralization, for an exchange of perspectives on the innate immune function of the calcified barrier and the dual role played by specific genes / proteins in these two critical functions.

Key words

biomineralization; barrier; calcium carbonate; anti-microbial; eggshell; mollusk; bivalve; corals; innate immunity

Convenors

Confirmed speakers

POSTERS - FLASH PRESENTATIONS SESSIONS

Abstracts for poster should be submitted before Monday 1st of March 2021. Please upload your abstract during the registration or send it before the deadline to maurine.villiers@lestudium-ias.fr.
There will be flash presentation sessions for the posters : one slide, 3 minutes talk, no question.
The number of flash presentations is limited, convenors will perform a selection and confirm your presentation not later than Friday 05th of March 2021.
Please download the template for poster presentation.
 

PRELIMINARY PROGRAMME

Tuesday 23rd March 2021 - 13:00 - 18:10 (GMT+1:00 - PARIS)

OFFICIAL OPENING

  • 13:00    Sophie Gabillet (Le Studium Loire Valley Institute for Advanced Studies - France) 
  • 13:20    Prof. Maxwell Hincke & Dr Sophie Réhault-Godbert - Introduction: Dynamics of Structural Barriers and Innate Immune Components

SESSION 1: Overview of innate immunity

  • 13:30    Prof. Bernd Kaspers - The developing immune system of the chicken embryo
  • 14:00    Prof. Marc McKee - The structure of avian (chicken) eggshell
  • 14:30    Break (10 minutes)

SESSION 2: Avian eggs: structure, microbiota and molecules of innate immunity

  • 14:40     Prof. Alejandro Rodriguez Navarro - Mechanisms of eggshell biomineralization
  • 15:00     Dr Liliana D’Alba - Eggshell mineralization in relation to nesting ecology in reptiles
  • 15:20     Dr Sophie Réhault-Godbert - The eggshell microbiome
  • 15:40     Dr Ian Dunn - The genetics and function of  the cuticle, the eggs antimicrobial outer barrier.
  • 16:00     Prof. Maxwell Hincke - The chroriallantoic membrane: insight from proteomics.
  • 16:20     Dr Nicolas Guyot - Phylogenetic and structural evolution of egg antimicrobial proteins and peptides
  • 16:40     Break (10 minutes)

SESSION 3: Bone

  • 16:50     Dr Claudine Blin - The innate immune function and diversity of osteoclasts
  • 17:10     Dr Natalie Reznikov - Application of deep learning for segmentation of 3D images in biomineralization research
  • 17:30     Break (10 minutes)

SESSION 4: Integrative Workshop

  • 17:40     Dr Joël Gautron - Avian eggshell biomineralization and innate immunity
  • 18:10     End of the first day

Wednesday 24th March 2021 - 13:30 - 18:00 (GMT+1:00 - PARIS)

 
  • 13:30    Prof. Maxwell Hincke & Dr Sophie Réhault-Godbert - Introduction to the second day

SESSION 5: Theme invertebrates (bivalves, snails)

  • 13:40     Prof Inna M. Sokolova -  Multifunctionality of bivalve hemocytes: A potential source of trade-off between immunity and biomineralization?
  • 14:00     Dr Frédéric Marin -  Mollusk shell matrices: unexpected functions in biomineralization
  • 14:20     Dr Sophie Berland - Probing the mechanical properties and biochemical defence offered by shell matrix proteins in bivalves
  • 14:40     Dr Christine Paillard - The Brown Ring disease in clams, a double-edged defense mechanism for shell disease recovery!
  • 15:00     Dr Robbie Rae -  Biological armour used to kill parasites
  • 15:20     Break (10 minutes)

SESSION 6: Flash posters presentations  - 3 min talks

  • 15:30     Schedule to be developed
  • 16:10     Break (10 minutes)

SESSION 7: Theme corals-2

  • 16:20     Dr Nikki Traylor-Knowles - Eco-immunity in corals: from cells to genomes. 
  • 17:00     Dr Jeroen Van de Water - Host-microbe interactions in octocoral holobionts
  • 17:20     Break (10 minutes)

SESSION 8: Integrative Workshop

  • 17:30     Prof. Marc McKee & Prof. Maxwell Hincke: Lessons learned and the path forward for innate immunity in biomineralization
  • 18:00     End of the conference

 

Partners of the event